Nevada, 2011Heavy Snow in Nevada, November 4, 2011
November 4, 2011 · NWS VEF · 3 events in 3 counties and zones
A cold Pacific storm system brought widespread snow to the higher elevations of the Mojave Desert and southern Great Basin. The snow was locally heavy on some higher peaks.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold Pacific storm system brought widespread snow to the higher elevations of the Mojave Desert and southern Great Basin. The snow was locally heavy on some higher peaks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 4, 3:15 AM PST, 45 minutes earlier.
Area forecast discussion, Nov 4, 3:15 AM PST, 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
415 AM PDT FRI NOV 4 2011
.SYNOPSIS...A POTENT PACIFIC STORM WILL BE MOVING INLAND TODAY AND
TONIGHT BRINGING SCATTERED TO NUMEROUS SHOWERS ACROSS THE ENTIRE
AREA WITH SNOW LEVELS LOWERING TO BETWEEN 4000 AND 5000 FEET.
WIDESPREAD RAIN AND SNOW WILL BE MOST FAVORABLE OVER NORTHWEST
ARIZONA THIS EVENING BEFORE THE SYSTEM MOVES OFF TO THE EAST BY
SATURDAY MORNING. COLD AND UNSETTLED WEATHER WILL REMAIN THROUGH THE
WEEKEND AS A SECOND STORM DROPPING OUT OF THE GULF OF ALASKA MOVES
DOWN THROUGH NEVADA SUNDAY AND INTO NORTHERN ARIZONA SUNDAY NIGHT
AND MONDAY.
&&
.SHORT TERM...THE FORECAST AREA WAS MOSTLY CLEAR OVER ALL BUT THE
EXTREME WESTERN EDGES ALONG THE SIERRA AND WESTERN MOJAVE DESERT AS
THE LEADING EDGE OF CLOUDS BEGINS TO MOVE EAST AHEAD OF THE
APPROACHING SYSTEM. THE CORE OF THE UPPER LOW WAS CENTERED NEAR SAN
FRANCISCO AT 10Z AND THE 00Z GFS AND NAM HAD A GOOD DEPICTION OF THE
OVERALL MOISTURE AND FEATURES ASSOCIATED WITH THE SYSTEM. MOSAIC
RADAR SHOWED A RELATIVELY NARROW BAND OF PRECIPITATION EXTENDING
FROM SANTA BARBARA UP INTO THE SIERRA THEN MORE EXTENSIVE COVERAGE
OVER NORTHWEST NEVADA. THERE WERE SOME SPOTTY WINDS GUSTING OVER 40
MPH IN THE OWENS VALLEY NEAR INDEPENDENCE AND ACROSS THE NEVADA
NATIONAL SECURITY SITE BUT THIS SYSTEM HAS NOT BEEN MUCH OF A
WIDESPREAD WIND PRODUCER FOR OUR FORECAST AREA. THE WIND ADVISORIES
WERE CANCELLED WITH THE ISSUANCE OF THE NEW FORECAST PACKAGE. IT NOW
APPEARS THE MOST FAVORABLE AREA FOR EXTENSIVE WIND GUSTS OVER 40 MPH
WILL DEVELOP OVER MOHAVE COUNTY FROM MID MORNING THROUGH LATE THIS
AFTERNOON AS THE BASE OF THE STORM SWINGS ACROSS SOUTHERN CALIFORNIA
AND INTO WESTERN ARIZONA. A WIND ADVISORY WAS ISSUED FOR THESE
AREAS. THERE IS GOOD AGREEMENT BETWEEN THE NAM...GFS AND ECMWF WITH
THE TRACK OF THE STORM ACROSS THE AREA TODAY. ALSO...THE NAM HAS
INCREASED ITS QPF COVERAGE AND IS BETTER IN LINE WITH THE TREND THAT
THE GFS AND ECMWF HAVE BEEN INDICATING. THIS PLAYS OUT WITH
PRECIPITATION ADVANCING ACROSS INYO...ESMERALDA AND CENTRAL NYE
COUNTIES BETWEEN 12Z AND 18Z THEN ACROSS THE REST OF SOUTHERN NEVADA
AND THE EASTERN MOJAVE DESERT BY 00Z. THE NAM AND GFS CONTINUE TO
INDICATE THE BAND OF PRECIPITATION BECOME MORE ORGANIZED OVER
NORTHWEST ARIZONA BETWEEN 00Z AND 06Z AND IT APPEARS 3 TO 5 INCHES
OF SNOW IS LOOKING LIKELY ABOVE 5000 FEET. A WINTER WEATHER ADVISORY
WAS ISSUED TO ADDRESS THIS WITH A VALID PERIOD BETWEEN 6 PM AND 3 AM
MST. THE TROUGH AXIS IS FORECAST TO BE OVER CENTRAL ARIZONA BY 12Z
SATURDAY LEAVING THE FORECAST AREA UNDER DRY NORTHWEST TO WESTERLY
FLOW AHEAD OF ANOTHER LOW DROPPING OUT OF THE GULF OF ALASKA AND
TAKING A MORE INLAND TRACK AS IT SLIDES DOWN THROUGH NEVADA SUNDAY
THEN ACROSS UTAH AND ARIZONA SUNDAY NIGHT. THIS SYSTEM WILL KEEP
COLD AND SHOWERY WEATHER OVER THE REGION BUT MOISTURE WILL BE
LIMITED AND RAIN/SNOW AMOUNTS WILL BE LIGHT WITH SNOW LEVELS STILL
BETWEEN 4000 AND 5000 FEET OVER AREAS FROM LAS VEGAS NORTHWARD.
.LONG TERM...THE LOW PRESSURE SYSTEM THAT IMPACTED THE FORECAST AREA
OVER THE WEEKEND WILL BE MOSTLY EAST OF THE REGION BY MONDAY
MORNING...WITH ONLY A SLIGHT CHANCE OF ANY LINGERING WRAPAROUND
PRECIPITATION ACROSS MOHAVE COUNTY. HIGH PRESSURE WILL THEN BUILD
BACK OVER THE REGION AND BE THE DOMINANT FEATURE THROUGHOUT THE
MAJORITY OF THE WEEK...WHICH WILL ALLOW DAYTIME MAX TEMPERATURES TO
CLIMB BACK TO NEAR NORMALS BY MIDWEEK...WITH MINIMAL CLOUD COVERAGE.
MODELS THEN POINT TO ANOTHER LARGE LOW PRESSURE SYSTEM TO IMPACT THE
SOUTHWESTERN STATES BY FRIDAY OR SATURDAY...RESULTING IN AREAWIDE
PRECIPITATION AND BELOW NORMAL TEMPERATURES. WAS RELUCTANT TO GO ALL
IN WITH THIS IDEA BEING OVER ONE WEEK OUT...BUT TRENDED THE TAIL END
OF THE FORECAST IN THIS DIRECTION. WILL HAVE TO SEE IF MODELS
MAINTAIN CONTINUITY WITH THIS FEATURE.
&&
.AVIATION...FOR MCCARRAN...WINDS WILL REMAIN OUT OF THE SOUTHWEST
THROUGH THE AFTERNOON...WITH GUSTS AS HIGH AS 30KTS AS A STRONG AREA
OF LOW PRESSURE PASSES OVER THE REGION. LOWER CIGS AND A CHANCE OF
PRECIP IS EXPECTED AT KLAS BY MID/LATE AFTERNOON THROUGH THE EARLY
EVENING...WITH CIGS POTENTIALLY AS LOW AS 6KFT...POTENTIALLY AS LOW
AS 5KFT DURING PERIODS OF PRECIP. CLOUD COVERAGE WILL NOT BE LIMITED
TO THE SURROUNDING TERRAIN...AND WE WILL LIKELY HAVE SCT-BKN
COVERAGE BETWEEN 5-8KFT TO THE SOUTH OF THE TERMINAL IN THE 10-20
MILE RANGE THAT COULD RESULT IFR BEING NECESSARY ON APPROACH.
CONDITIONS WILL THEN BEGIN TO IMPROVE DURING THE EVENING WHEN WE
TRANSITION TO THE BACK SIDE OF THE TROUGH. SURFACE WINDS WILL ALSO
SWITCH TO THE NORTHWEST DURING THIS TIME AS WELL.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN AREA OF LOW PRESSURE WILL PASS OVER THE REGION TODAY
AND RESULT IN STRONG WINDS WITH RAIN AND HIGH ELEVATION SNOW SHOWERS
SPREADING OVER THE AREA FROM WEST TO EAST DURING THE DAY. THE BEST
CHANCES TO SEE PRECIPITATION WILL BE NORTH OF A KIYK-KLAS-KCDC LINE.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 4 AM MST
SATURDAY FOR AZZ001-003.
WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM MST THIS EVENING
FOR AZZ001-003.
CA...NONE.
&&
ADAIR/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Nov 3, 4:20 AM PST, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
520 AM PDT THU NOV 3 2011
CAZ519>522-NVZ014-015-017>019-040700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
520 AM PDT THU NOV 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SOUTH TO SOUTHWEST WINDS GUSTING TO 45 MPH IN THE VALLEYS AND
DESERTS...AND 60 TO 65 MPH IN THE MOUNTAINS...CAN BE EXPECTED
ACROSS INYO COUNTY CALIFORNIA AND MUCH OF SOUTH CENTRAL NEVADA
AHEAD OF A PACIFIC STORM DROPPING DOWN THE CALIFORNIA COAST. A
WIND ADVISORY IS IN EFFECT FOR THESE AREAS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW SHOWERS WILL DEVELOP EARLY FRIDAY IN THE SOUTHERN SIERRA THEN
SCATTERED RAIN SHOWERS AND SNOW SHOWERS WILL SPREAD ACROSS THE
REST OF INYO COUNTY CALIFORNIA AND SOUTHERN NEVADA FRIDAY
AFTERNOON THROUGH FRIDAY EVENING. MOISTURE WILL BE LIMITED AND
ONLY LIGHT PRECIPITATION AMOUNTS ARE EXPECTED. SNOW LEVELS WILL
LOWER TO BETWEEN 4000 AND 5000 FEET BUT ACCUMULATIONS WILL
GENERALLY BE LESS THAN 3 INCHES IN THE MOUNTAINS. DRY CONDITIONS
SATURDAY WILL BE FOLLOWED BY ANOTHER FAST MOVING STORM WITH
ISOLATED TO SCATTERED SHOWERS SUNDAY BUT GENERALLY LIGHT
PRECIPITATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ523>527-NVZ016-020>022-040700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
520 AM PDT THU NOV 3 2011 /520 AM MST THU NOV 3 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. SOUTH TO SOUTHWEST
WINDS WILL INCREASE ACROSS THE MOJAVE DESERT REGION THIS AFTERNOON
AND CONTINUE TONIGHT WITH GUSTS BETWEEN 30 AND 40 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED RAIN AND SNOW SHOWERS WILL SPREAD FROM WEST TO EAST
ACROSS THE REGION FRIDAY AND FRIDAY NIGHT WITH SNOW LEVELS
LOWERING TO BETWEEN 4000 AND 5000 FEET. PRECIPITATION AMOUNTS ARE
EXPECTED TO BE LIGHT. DRY CONDITIONS SATURDAY WILL
BE FOLLOWED BY ANOTHER FAST MOVING STORM WITH ISOLATED TO
SCATTERED SHOWERS SUNDAY AFTERNOON AND SUNDAY NIGHT BUT GENERALLY
LIGHT PRECIPITATION AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Esmeralda/Central Nye
- When
- November 4, 4:00 AM PST to 12:00 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
Law enforcement relayed a report of 14 inches of snow in Gold Point.
Heavy Snow, Lincoln County Except the Sheep Range
- When
- November 4, 10:00 AM PST to 8:00 PM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
Law enforcement estimated six inches of snow on a highway pass nine miles west of Caliente.
Heavy Snow, Spring Mountains
- When
- November 4, 10:00 AM PST to 8:00 PM PST
- Where
- Spring Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
A spotter measured 10 inches of snow at the Las Vegas Ski and Snowboard Resort.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, November 4, 2011$100,000 · 1 event
- Dense Fog in Kentucky, November 4 to 5, 201122 events
- Dense Fog in Illinois, November 4 to 5, 201115 events
- Dense Fog in Missouri, November 4 to 5, 20119 events
- High Wind in Arizona, November 4 to 5, 201163 kt wind · 5 events
- Winter Storm and High Wind in Utah, November 4 to 5, 201179 kt wind · 3 events
- Winter Storm and Winter Weather in Utah, November 4 to 5, 20113 events
- Hail in North Carolina, November 4, 2011$2,000 · 1 in hail · 2 events
- High Wind in North Carolina, November 4, 201154 kt wind · 2 events
- Heavy Snow in Montana, November 4 to 5, 20112 events
- Damaging Winds in Arizona, November 4, 2011$2,000 · 60 kt wind · 2 events
- Dust Storm in Arizona, November 4, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347167, 347168, 347169.